Drugs may deteriorate on storage through chemical or physical changes, especially in conditions of damp, extremes of temperature or direct sunlight. The result of treating patients with partly degraded drugs is probably a lessening of therapeutic response which may be difficult to recognise or quantify, but if degradation is significant it can nevertheless have serious consequences, e. g. the use of inactive glyceryl trinitrate tablets, adrenaline injection or aminophylline suppositories. Positive harm has also been caused by degraded drugs. Examples are Fanconi-like syndrome from the ingestion of degraded tetracycline (made up with an acid excipient that is no longer used)1 and rectal ulceration produced by the use of partially oxidised paraldehyde with a high acetic acid content.2 Bacterial contamination of infusion solutions has led to infections in patients.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.